Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 31, NWS Quad Cities, IA

August 17, 2009Lee County, Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood warning at Aug 17, 2009, 12:19 AM CDT for Lee County, Iowa; Clark County, Scotland County, Missouri. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2009, 12:19 AM CDT (05:19 UTC)
Expired
Aug 17, 2009, 8:15 AM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Lee County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 158 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:59 AM CDTHEAVY RAIN 0.84 Sw Granger, MOTOTAL SINCE MIDNIGHT. STILL RAINING.
Aug 17, 7:05 AM CDTFLASH FLOOD3 Sw Gregory Landing, MOWATER WAS RUNNING ACROSS HIGHWAY 61/27 NEAR THE COUNTY LINE. OFFICERS REPORT THAT WATER HAS RECEDED AT THIS TIME.
Aug 17, 7:16 AM CDTHEAVY RAIN 3.65Sand Hill, MOOVERNIGHT TOTAL. SPOTTER ALSO REPORTED STREAMS RUNNING BANK FULL.
Aug 17, 7:40 AM CDTHEAVY RAIN 14 S Farmington, MORAINFALL TOTAL BETWEEN 4 AM AND 7 AM.
Aug 17, 8:04 AM CDTHEAVY RAIN 2.8Fort Madison, IA24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 406 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 170519
FFWDVN
IAC111-MOC045-199-171315-
/O.NEW.KDVN.FF.W.0031.090817T0519Z-090817T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 AM CDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN NORTHEAST MISSOURI...
  THIS INCLUDES THE CITY OF KAHOKA...
  SCOTLAND COUNTY IN NORTHEAST MISSOURI...
  THIS INCLUDES THE CITY OF MEMPHIS...
  SOUTHERN LEE COUNTY IN SOUTHEAST IOWA...
  THIS INCLUDES THE CITIES OF...KEOKUK...FORT MADISON...

* UNTIL 815 AM CDT

* AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
2 OR MORE INCHES OF RAIN HAS FALLEN OVER THE SOUTHERN HALF OF 
SCOTLAND COUNTY SINCE 9 PM.  AS OF 1215 AM THESE STORMS WERE MOVING 
EAST THROUGH CLARK AND LEE COUNTIES.  ADDITIONAL STORMS WILL 
CONTINUE TO DEVELOP OVER NORTH CENTRAL MISSOURI AND MOVE NORTHEAST 
BRINGING ADDITIONAL HEAVY RAINS TO THIS AREA.  THIS WILL RESULT IN 
FLASH FLOODING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

&&

LAT...LON 4060 9231 4061 9174 4060 9172 4066 9172
      4064 9127 4060 9138 4057 9141 4055 9141
      4050 9137 4040 9137 4037 9145 4025 9150
      4025 9176 4028 9196 4030 9196 4030 9234

$$

DLF
2 follow-up statements
000 
WGUS73 KDVN 170932
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT MON AUG 17 2009

IAC111-MOC045-199-171315-
/O.CON.KDVN.FF.W.0031.000000T0000Z-090817T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE IA-CLARK MO-SCOTLAND MO-
432 AM CDT MON AUG 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
SCOTLAND...CLARK AND SOUTHERN LEE COUNTIES...

AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD ALREADY PRODUCED 2 TO 4 INCHES OF RAINFALL 
ACROSS SOUTHERN CLARK AND SCOTLAND COUNTIES...AS WELL FOR THE 
SOUTHERN TIP OF LEE COUNTY.  RAIN WITH EMBEDDED THUNDERSTORMS 
CONTINUES TO AFFECT THE AREA THIS MORNING WITH RAINFALL RATES OF 
AROUND A HALF INCH PER HOUR.  RAIN IS EXPECTED TO CONTINUE TO AFFECT 
THE AREA FOR A FEW MORE HOURS...LIKELY PRODUCING OVERNIGHT RAINFALL 
AMOUNTS OF 3 TO 5 INCHES.  

NO REPORTS OF FLASH FLOODING HAVE YET BEEN RECEIVED...BUT FLOODING 
OF LOW LYING AREAS...AREA CREEKS...STREAMS AND ROAD SIDE DITCHES CAN 
BE EXPECTED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MEMPHIS... 
KAHOKA...RUTLEDGE...FAIRMONT...KEOKUK...FORT MADISON...AND WYACONDA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

&&

LAT...LON 4060 9231 4061 9174 4060 9172 4066 9172
      4064 9127 4060 9138 4057 9141 4055 9141
      4050 9137 4040 9137 4037 9145 4025 9150
      4025 9176 4028 9196 4030 9196 4030 9234

$$

LE
000 
WGUS73 KDVN 171311
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CDT MON AUG 17 2009

IAC111-MOC045-199-171318-
/O.EXP.KDVN.FF.W.0031.000000T0000Z-090817T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE IA-CLARK MO-SCOTLAND MO-
811 AM CDT MON AUG 17 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 AM CDT FOR SCOTLAND...
CLARK AND SOUTHERN LEE COUNTIES...

AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ALL RAIN HAS MOVED OUT OF THE WARNED AREA.  THERE WAS SOME 
FLOODING REPORTED IN THE SOUTHERN PORTIONS OF CLARK COUNTY...BUT 
THIS HAS SINCE RECEDED.  REPORTS OF AROUND 3 INCHES OF RAINFALL HAVE 
BEEN RECEIVED FROM THIS AREA...BUT UP TO 5 INCHES WERE POSSIBLE IN 
SPOTS.

LAT...LON 4060 9231 4061 9174 4060 9172 4066 9172
      4064 9127 4060 9138 4057 9141 4055 9141
      4050 9137 4040 9137 4037 9145 4025 9150
      4025 9176 4028 9196 4030 9196 4030 9234

$$

LE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:35 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 8:35 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT SUN AUG 16 2009

.UPDATE...
A ROUND OF UPDATES WERE SENT EARLIER TO INTRODUCE POPS OVER THE SE
HALF OF THE CWFA THROUGH THE NIGHT. A NARROW BAND OF SHOWERS AND
ISOLATED TSRA DEVELOPED ALONG THE SURFACE FRONT FROM NW IL INTO
SCNTRL IA LATE THIS AFTERNOON. AS EXPECTED...THIS PCPN IS
DWINDLING WITH THE LOSS OF SURFACE HEATING. A MORE PERISITENT
CLUSTER OF SHRA/TSRA HAS BEEN ONGOING OVER NWRN AND NCNTRL MO THIS
EVENING WHICH APPEARS TO BE TIED TO REGION OF MODEST THETA-E
ADVECTION. IT APPEARS THAT THE THETA-E ADVECTION WILL BE POINTED
AT NORTH CENTRAL AND NORTHEAST MO AS WELL AS ADJACENT AREAS OF SRN
IA AND NW IL MOST OF THE NIGHT. ALSO...RUC/NAM PROGS WERE SHOWING
MID LEVEL LAPSE RATES STEEPENING ACROSS THIS SAME AREA WHICH
SHOULD ENHANCE ANY ONGOING CONVECTION. IF THE TSRA EVOLVES AS
EXEPCTED THEN THE PRIMARY CONCERN OVERNIGHT WILL BE LOCALLY HEAVY
RAINS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

DLF
Hazardous weather outlook, Aug 16, 7:30 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT SUN AUG 16 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
730 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS OCCURRING AHEAD OF A COLD FRONT
FROM NEAR DUBUQUE THROUGH SIGOURNEY ARE EXPECTED TO WEAKEN AND
DISSIPATE AFTER SUNSET.

THUNDERSTORMS DEVELOPING OVER NORTHWEST MISSOURI ARE EXPECTED TO
INCREASE IN COVERAGE AND SPREAD NORTHEAST INTO NORTHEAST
MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME BUT LOCALLY HEAVY RAINS WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND EMBEDDED THUNDERSTORMS WILL BECOME LIKELY ON MONDAY...
ESPECIALLY SOUTH OF HIGHWAY 30. LOCALLY HEAVY RAIN IS POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY.
HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

In the hours before

Special weather statement, Aug 16, 11:34 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1134 PM CDT SUN AUG 16 2009

IAZ098-099-ILZ034-MOZ009-010-170630-
LEE IA-VAN BUREN IA-HANCOCK IL-CLARK MO-SCOTLAND MO-
1134 PM CDT SUN AUG 16 2009

...THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE MINOR FLOODING...

THUNDERSTORMS WITH LOCALLY HEAVY RAINS CONTINUE TO MOVE OUT OF NORTH
CENTRAL MISSOURI...THROUGH SCOTLAND AND CLARK COUNTIES.  DOPPLER
RADAR RAINFALL ESTIMATES INDICATED THAT PARTS OF SOUTHWEST SCOTLAND
COUNTY MAY HAVE RECEIVED 2 INCHES OR MORE OF RAIN SINCE 9 PM.

CONDITIONS WILL BE FAVORABLE THROUGH EARLY MONDAY MORNING FOR
ADDITIONAL THUNDERSTORMS TO MOVE THROUGH PARTS OF SCOTLAND AND CLARK
COUNTIES.  THIS COULD RESULT IN PONDING OF WATER IN LOW LYING AREAS
AS WELL AS THE FLOODING OF SOME SMALL STREAMS.

&&

LAT...LON 4024 9150 4025 9151 4027 9196 4030 9196
      4030 9234 4060 9235 4060 9220 4062 9220
      4075 9139 4022 9127

DLF
Local storm report, Aug 17, 12:08 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HEAVY RAIN       4 SW GRANGER            40.43N 92.02W
08/17/2009  M1.30 INCH       SCOTLAND           MO   TRAINED SPOTTER

            SINCE 7 PM.

&&

LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:34 PM CDTSpecial Weather StatementDVNLee116 min
Aug 17, 3:49 AM CDTFlash Flood WatchDVNDes Moines, Henry, Jefferson, Lee, Van Buren11 hr
Aug 17, 6:58 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more77 min

Nearby

Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.